Oklahoma, 2004

Hail and Damaging Winds in Oklahoma, May 30, 2004

May 30, 2004 · NWS TSA · 22 events in 12 counties and zones

19 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 30, 11:15 AM CST, 29 minutes earlier.

Area forecast discussion, May 30, 11:15 AM CST, 29 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
1215 PM CDT SUN MAY 30 2004

ISOLATED STORM IS DEVELOPING IN CHOCTAW COUNTY AHEAD OF THE MAIN
COVNERGENCE LINE.  TORNADO PARAMATERS ARE FAVORABLE AHEAD OF THIS
CELL.  IT WILL NEED TO BE MONITORED CLOSELY AS IT MOVES TOWARD
PUSHMATAHA COUNTY.

FORECAST ID= 08

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
Hazardous weather outlook, May 30, 4:00 AM CST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 AM CDT SUN MAY 30 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-311000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CDT SUN MAY 30 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT...

...SEVERE THUNDERSTORMS LIKELY OVER NORTHWEST AND WEST CENTRAL
ARKANSAS AND PARTS OF EASTERN OKLAHOMA LATER TODAY...

A COLD FRONT STRETCHING ACROSS KANSAS INTO NORTHWEST OKLAHOMA EARLY
THIS MORNING WILL CONTINUE TO MOVE TO THE SOUTHEAST DURING THE DAY.
AHEAD OF THE FRONT THE ATMOSPHERE WILL AGAIN BECOME EXTREMELY
UNSTABLE BY THIS AFTERNOON WITH CAPE VALUES IN THE RANGE OF 2500 TO
3000 J/KG.  CONVERGENCE ALONG THE FRONT COMBINED WITH AN UPPER LEVEL
SYSTEM MOVING THROUGH THE PLAINS IS EXPECTED TO RESULT IN
EXPLOSIVE THUNDERSTORM DEVELOPMENT ALONG THE FRONT BY MID TO LATE
AFTERNOON. FAVORABLE DEEP LAYER SHEAR SUGGEST ANY STORMS THAT
DEVELOP WOULD HAVE THE POTENTIAL TO BECOME SUPERCELLULAR WITH THE
THREAT FOR LARGE HAIL...DAMAGING WINDS AND TORNADOES.  THE FRONT IS
EXPECTED TO STRETCH FROM THE VICINITY OF VINITA TO WAGONER TO
HENRYETTA AT THE TIME OF THUNDERSTORM INITIATION.  THE THREAT OF
SEVERE WEATHER WILL THEN SPREAD TO THE SOUTH AND EAST DURING THE
REMAINDER OF THE AFTERNOON INTO THE EVENING AS THE FRONT CONTINUES
MOVING TO THE SOUTHEAST.  THE THREAT IS EXPECTED TO END BY AROUND
MIDNIGHT AS ANY STORMS THAT DEVELOP MOVE OUT OF THE AREA.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED BY LATE THIS AFTERNOON
INTO THE EVENING.  SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD CONTINUE TO CLOSELY MONITOR THE LATEST INFORMATION ON THIS
DANGEROUS SITUATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE COLD FRONT THAT MOVES THROUGH THE AREA TODAY IS EXPECTED TO
STALL TO THE SOUTH OF THE AREA BY TONIGHT.  MONDAY IS EXPECTED TO
REMAIN DRY AS THE FRONT REMAINS SOUTH OF THE AREA.  THE FRONT IS
THEN EXPECTED TO BEGIN LIFTING BACK TO THE NORTH...PROVIDING AT
LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE
REMAINDER OF THE WEEK BEGINNING TUESDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Special weather statement, May 30, 9:50 AM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1050 AM CDT SUN MAY 30 2004

ARZ001-002-010-011-019-020-029-OKZ049-053-057-058-062-063-067>076-
310000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-OTTAWA OK-
PITTSBURG OK-PUSHMATAHA OK-SEBASTIAN AR-SEQUOYAH OK-WAGONER OK-
WASHINGTON AR-
1100 AM CDT SUN MAY 30 2004

TORNADO WATCH NUMBER 330 IN EFFECT UNTIL 700 PM CDT FOR PORTIONS OF
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

A COLD WAS MOVING THROUGH EASTERN OKLAHOMA LATE THIS MORNING...
CURRENTLY NEAR A TULSA...OKEMAH...DAVIS LINE.  A LINE OF STRONG TO
SEVERE THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP ALONG THE COLD
FRONT BY EARLY TO MID AFTERNOON ACROSS EASTERN OKLAHOMA...SPREADING
EAST ACROSS NORTHWEST ARKANSAS THROUGH EARLY EVENING. EMBEDDED
SUPERCELLS WILL BE POSSIBLE ALONG THE LINE WITH THE THREAT FOR VERY
LARGE HAIL...DAMAGING WINDS AND TORNADOES.

THE GREATEST SEVERE THREAT THROUGH THIS AFTERNOON WILL BE ACROSS
CARROLL...MADISON...FRANKLIN...SEBASTIAN AND LE FLORE COUNTIES.

The radar

The Tulsa radar (KINX), 45 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

19 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Cherokee

When
May 30, 11:44 AM CST
Where
Cherokee County, 3 mi NE of Peggs
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.117, -95.067

Hail, Mayes

When
May 30, 11:46 AM CST
Where
Mayes County, Rose
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.217, -95.033

Hail, Delaware

When
May 30, 11:54 AM CST
Where
Delaware County, 8 mi W of Kansas
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.200, -94.950

Hail, Cherokee

When
May 30, 12:00 PM CST
Where
Cherokee County, 10 mi ENE of Peggs
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.133, -94.933

Hail, McIntosh

When
May 30, 12:04 PM CST
Where
McIntosh County, 1 mi S of Stidham
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.350, -95.700

Hail, McIntosh

When
May 30, 12:15 PM CST
Where
McIntosh County, Checotah
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.433, -95.517

Hail, Muskogee

When
May 30, 12:32 PM CST
Where
Muskogee County, Warner
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.500, -95.300

Thunderstorm Wind, Cherokee

When
May 30, 1:04 PM CST
Where
Cherokee County, 5 mi SW of Cookson
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
35.650, -95.033

Thunderstorms winds estimated at 60 miles an hour blew down large tree limbs and a few power lines.

Hail, Pittsburg

When
May 30, 1:10 PM CST
Where
Pittsburg County, Krebs
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.917, -95.717

Hail, Sequoyah

When
May 30, 1:13 PM CST
Where
Sequoyah County, 2 mi E of Gans
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.400, -94.667

Hail, Adair

When
May 30, 1:15 PM CST
Where
Adair County, Watts
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
36.117, -94.567

Hail, Muskogee

When
May 30, 1:34 PM CST
Where
Muskogee County, Briartown
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.300, -95.233

Hail, Latimer

When
May 30, 1:34 PM CST
Where
Latimer County, 7 mi NW of Wilburton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.983, -95.400

Hail, Haskell

When
May 30, 1:34 PM CST
Where
Haskell County, Whitefield
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.250, -95.233

Thunderstorm Wind, Pushmataha

When
May 30, 2:18 PM CST
Where
Pushmataha County, Antlers
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.233, -95.617

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Hail, Haskell

When
May 30, 2:18 PM CST
Where
Haskell County, Mc Curtain
Measured
2 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.150, -94.967

Hail, Sequoyah

When
May 30, 2:22 PM CST
Where
Sequoyah County, Muldrow
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.417, -94.600

Thunderstorm Wind, Le Flore

When
May 30, 2:40 PM CST
Where
Le Flore County, Panama
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.167, -94.667

Hail, Le Flore

When
May 30, 2:44 PM CST
Where
Le Flore County, 2 mi N of Panama
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.200, -94.667

Hail, Le Flore

When
May 30, 2:55 PM CST
Where
Le Flore County, Pocola
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.233, -94.483

Hail, Le Flore

When
May 30, 4:13 PM CST
Where
Le Flore County, Panama
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.167, -94.667

Hail, Le Flore

When
May 30, 4:19 PM CST
Where
Le Flore County, 2 mi E of Shady Pt
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.133, -94.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398971, 5398969, 5398970, 5398974, 5398972, 5398973, 5398975, 5399051, 5399052, 5399053, 5399054, 5399055, 5399056, 5399057, 5399058, 5399059, 5399060, 5399061, 5399062, 5399063, 5399064, 5399065.